June 24, 2004
by Chaya Venkat
A Glitch Complicates Harvey's Remission Maintenance Program
I had a chance to meet again with Harvey and
Serena, our fictitious CLL patient and his new wife (yes, they did get hitched,
You can read all the details of how Harvey and Serena came up with the RHK protocol, by going back to previous "Harvey" articles (The Difficult Case of the Round Headed Kid and The Continuing Saga of the Round-Headed Kid).
Harvey was taken aback by some of the reviews he read about Campath consolidation therapy (Hitting a Home Run with Campath Consolidation?). Sure, these involved patients who had had pretty heavy duty chemotherapy ahead of the Campath consolidation, and the overdose of immune suppression seemed to have been too much for some of the patients. In his case, with just Rituxan (plus Neupogen plus EGCG) ahead of the Campath, there was less chance of opportunistic infections. All the same, he decided to hold off on Campath for a while. It seemed Campath was a valuable drug to hold in reserve, especially since it was effective even in poor-prognosis "Bucket C" cases like him (Campath, Looking Better and Better) and down the road if the RHK protocol stopped working for him it would be nice to have a fall-back option. Serena was already researching the combination of Campath + Neupogen + EGCG...
He did not want to quit while the going was good, and there was still some amount of CLL left. So, he took the middle path and opted for four more weeks of the same, Rituxan + Neupogen and the good old EGCG. Only difference, he was finally able to get rid of the transdermal green tea cream Serena had concocted, she came up with a better and lot tastier way of getting EGCG into his system (Harvey's Chocolates). Looks like the way to this man's heart was through his sweet tooth, Harvey and Serena were married a few weeks after she made him the EGCG chocolate caramels.
So how did our strictly Hypothetical Hero and Round Headed Kid do at the completion of the full 8 weeks of therapy? You can be the judge. Below is a chart of Harvey's CBC data over the whole period. As you can see, his peripheral blood counts are looking all right! Check out the really low absolute lymphocyte counts, 2 1/2 months after completion of therapy. Not bad for a Bucket C kid with the dreaded 11q deletion!
The Devil Is in the Details
By now Harvey and Serena are too old at this CLL game to be fooled by just peripheral blood numbers. So here is the rest of the scoop. Harvey's lymph nodes shrank with the RHK protocol, a lot more than they did the previous year when he had just plain vanilla Rituxan. But they did not go away entirely, they are still a few of the pesky buggers. Whether the pea-sized lymph nodes are the proverbial empty hotels, architecture intact but with no guests inside, or whether they had significant reserves of CLL cells in them was impossible to say. Doc did not feel a CAT scan was appropriate, just to satisfy Harvey's curiosity. The healthy hemoglobin and platelet numbers suggested the bone marrow was doing fine.
Over the next couple of weeks Harvey understood the meaning of too much of a good thing. His very low absolute lymphocyte number of 0.3K (it looked more like the kind of numbers a couple of his friends had after finishing 6 tough rounds of FRC therapy at M. D. Anderson!) meant Harvey had very low lymphocytes of all kinds, B-cells and T-cells. Harvey did break out with a bad case of oral Herpes (his mom called them 'cold sores', since she did not like the sound of Herpes - that was some kind of sexually transmitted disease, right?). His lips swelled up, and it was hard to eat spicy food. But a course of famcyclovir (trade name "Famvir") took care of that. He also developed some sort of contact dermatitis on both palms; but that, too, cleared up after he used a generic antiseptic cream (1% silver sulfadiazine cream) his doctor recommended, and started listening to Serena when she bugged him about wearing gloves when he did his manly stuff with his tools in the garage.
By this time his maintenance medication - read "polypharmacy" - had grown to quite a handful of capsules. There were the green tea capsules he insisted on taking even though Serena said the EGCG caramels were plenty good, then the Singulair, cimetidine, curcumin, multi-vitamin, baby aspirin for cardiac health, Famvir for the oral herpes, Zocor for the elevated cholesterol he always had, fish and cod liver oil capsules because he knew he hardly got any time in the sun and was worried about his vitamin D3 levels, and the generic sulindac (a sort of NSAID, similar to aspirin) that he took for general aches and pains after working out. Boy, that was a hefty handful of pills to swallow!
Not that he minded: he felt fine and he did not seem to have any adverse reactions to any of them. In fact he had not felt as good in years - Serena's dog, EGCG, had a tough time keeping up with him when they went hiking. Then, out of the blue, boom! Harvey got the results of his blood chemistry test (the lab called it "composite metabolic panel" or "CMET"), done once a quarter. The latest one said everything was fine, except for two things called AST and ALT, which were high, very high. A quick search on the Internet produced more information: ALT and AST are liver enzymes and elevated levels of these enzymes definitely said his liver was having a hard time with something. With ALT close four times the maximum for the normal range and his AST nearly three times the maximum of the normal range, his numbers bordered on grade 3 liver toxicity. These enzymes were not just out of whack, they were way out of whack! The culprit was either something in the mix of pills he was taking, or an interaction between them, or he was hitting the booze bottle when no one was looking. Since Harvey knew he had not been over-indulging in the liquid refreshment department, it had to be the "polypharmacy". He wrote out a full and detailed list of everything he was taking and asked his GP to look it over. Sure enough, GP circled three possible offenders. Each one by itself can trip up the liver and he felt the one-two-three punch of sulindac, Zocor and Famvir was probably what got the liver upset. Harvey had just finished his course of Famvir and since his cholesterol level had improved after he started working out (Serena insisted the green tea EGCG helped as well on this front) Harvey agreed with his GP to drop the Zocor. The sulindac was a surprise - Harvey thought all NSAIDs were about the same. Not so, it appeared. Sulindac had had a long history of causing liver problems, over and above most other aspirin look-alikes. No big deal - Harvey promised to throw away his remaining supply of sulindac. GP told him that even if he did not have symptoms, the liver toxicity was a serious matter that could put him in hospital and prescribed a total "holiday" from his many pills and capsules, cold turkey, for a couple of weeks. If a second blood test after that showed his liver enzymes had recovered and come down to normal levels, GP said he could go back on his regimen, minus Famvir, Zocor and sulindac. Harvey also had to sit through a sermon on the dangers of overindulging on NSAIDs: his GP told him that NSAID toxicity is the single biggest drug related cause of hospitalization in this country.
So, that is where we will leave Serena and Harvey for now. We wish Harvey a long and trouble-free remission. With the lessons learned this time around, Harvey said he will be a lot more careful about adding drugs, one on top of the other. It makes sense to take stock once in every little while, make sure to get rid of old stuff after it is no longer needed. And yes, it does make sense to get quarterly blood chemistry done, in addition to the monthly CBC. Liver and kidney functions as well as critical electrolyte levels are important to monitor, especially when one is taking a fistfull of pills and capsules on a daily basis.
You can contribute to support our efforts.